MAUDE Adverse Event Report: SYNTHES GMBH STANDARD INSERTION HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SYNTHES GMBH STANDARD INSERTION HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 03.010.045
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/26/2023
Type of Reportable Event Malfunction
Event or Problem Description
Device report from depuy synthes reports an event in canada as follows: it was reported that dr.Hanna was performing a shaft femur fracture fixation on a young patient using an expert rafn im nail.During the initial procedure, he felt significant resistance while reaming the initial entry point (piriformis fossa).After successfully opening the entry point, he started reaming with a synthes flexible reamer and felt the same resistance on each reamer advancement.With excessive force, the flexible shaft broke into three parts when he was removing the reamer from the canal.Since the flexible reamer set comes with two shafts, the surgeon continued reaming up to the desired diameter (15.5 mm).He then decided to use a 14x440 rafn nail.While trying to introduce the nail into the im canal, he also encountered great resistance.Using a hammer, he advanced the nail to the upper 1/3 of the femur but then it would not advance further.He decided to remove the nail and use a smaller diameter nail, the rafn 13x440 nail.However, it was exceedingly difficult to remove the nail from the canal, and the nail became stuck in the canal, causing a delay of approximately 20 minutes.While attempting the back hammer technique, the notch of the insertion handle also broke, and the connection between the nail and insertion handle became loose, causing the nail to rotate.The surgeon detached the insertion handle and used an extraction instrument from the rafn tray to successfully remove the nail.Due to the broken insertion handle, the surgeon had to rely on the expert tibial nail set for the insertion handle, causing an additional delay of 10 minutes to complete the surgery.Surgery was delayed due to the reported event approximately 30 minutes and the procedure was successfully completed.This report is for one (1) standard insertion handle this is report 2 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Product complaint (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional narrative: complainant part is not expected to be returned for manufacturer review/investigation.State: ontario reporter is a j&j sales representative.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable the photo was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device from an attachment.Visual analysis of the photo revealed that the post at the end of the insertion canal, broke off.The broken fragment was not observed in the provided evidence.No other problem identified.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed for standard insertion handle, p/n: 03.010.045.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot; given that no lot number was provided, a manufacturing record evaluation (mre) review cannot be performed.If the lot number becomes available, the mre review will be performed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STANDARD INSERTION HANDLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key16919372
Report Number8030965-2023-06088
Device Sequence Number15142567
Product Code LXH
UDI-Device Identifier10886982067173
UDI-Public(01)10886982067173
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.045
Device Catalogue Number03.010.045
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/27/2023
Initial Report FDA Received Date05/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5.0MM FLEXIBLE SHAFT.
Patient SexUnknown